Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX

March 3, 2001Andrews County, Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 3, 2001, 4:57 PM CST for Andrews County, Ector County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 3, 2001, 4:57 PM CST (22:57 UTC)
Expired
Mar 3, 2001, 5:45 PM CST
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Andrews County, TX, Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 29 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 032259
SVRMAF
TXC003-135-032345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CST SAT MAR 3 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANDREWS COUNTY IN TEXAS
  NORTHEASTERN ECTOR COUNTY IN TEXAS

* UNTIL 545 PM CST

* AT 454 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF NORTH COWDEN...MOVING SOUTHEAST 
  AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  NORTH COWDEN AND GARDENDALE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IoN
THE WARNED AREA.

LAT...LON 3221 10255 3204 10264 3191 10230 3209 10229
          3213 10229

DJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:35 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 3, 2:35 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CST SAT MAR 3 2001

SECONDARY UPPER LEVEL TROUGH NOW MOVING THROUGH CENTRAL NEW MEXICO
AT THE MOMENT PER SATELLITE. MODELS DIGGING THIS TROUGH INTO WEST
TEXAS THIS EVENING LOOKS REASONABLE GIVEN 70 TO 90 KNOT JET AT 250
MILLIBARS ON ITS BACK SIDE ACROSS THE WEST COAST PER 12Z SAT UPPER
AIR. INCREASING MID LEVEL LAPSE RATES AND CAPE HAVE GENERATED WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN NEW MEXICO AND
THIS SHOULD CONTINUE TO DEVELOP EAST-SOUTHEASTWARD LATE THIS
AFTERNOON AND THIS EVENING AS UPPER TROUGH APPROACHES WITH
INCREASING LAPSE RATES. WILL GO WITH CHANCE POPS ACROSS THE PERMIAN
BASIN NORTH OF PECOS RIVER AND SOUTHEAST NEW MEXICO WITH FEATURE AND
SLIGHT CHANCE FURTHER SOUTH ACROSS STOCKTON PLATEAU. WILL DECIDE AT
LAST MINUTE WHETHER TO MENTION ANY ISOLATED POP ACROSS MOUNTAINS AND
BIG BEND.

AFTER TONIGHT SHOULD BE A QUIET ONE THROUGH THE MIDDLE OF NEXT WEEK
AS UPPER LEVEL RIDGE DEVELOPS ACROSS THE SOUTHERN PLAINS BETWEEN
MONSTER LOW ACROSS THE EASTERN HALF OF THE U.S. AND NEXT IN SERIES
OF PACIFIC LOWS. NEXT CHANCE OF PRECIPITATION APPEARS TO BE
WEDNESDAY AS AFOREMENTIONED PACIFIC LOW TRANSLATES EASTWARD ACROSS
THE CENTRAL/SOUTHERN ROCKIES. APPEARS MUCH OF ENERGY AND BACKING MID
LEVEL FLOW WILL OCCUR NORTH OF REGION...WILL KEEP SLIGHT CHANCE OF
PRECIPITATION IN FOR WEDNESDAY AHEAD OF DRY LINE. SYSTEM SHOULD MOVE
EAST THURSDAY BEFORE NEXT PACIFIC LOW MAY EFFECT REGION TOWARD THE
WEEKEND.

MAF  38/64/35/67  3000
LSA  34/62/32/64  4000
E41  36/63/34/66  3000
6R6  41/68/40/68  2000
MRF  29/63/28/65  1000
CNM  36/65/34/69  2000

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Special weather statement, Mar 3, 3:10 PM CST, 1 hour 47 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CST SAT MAR 3 2001

.SYNOPSIS...
A UPPER LEVEL TROUGH OF LOW PRESSURE WILL PASS ACROSS SOUTHEAST NEW
MEXICO/WEST TEXAS THIS EVENING.  THIS FEATURE COMBINED WITH LOW LEVEL
MOISTURE AND AFTERNOON HEATING WILL RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA.

.THREATS...
THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND
EVENING.  THE BEST POSSIBILITY WILL REMAIN GENERALLY NORTH AND EAST
OF THE PECOS RIVER.  THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE...HOWEVER BRIEF HEAVY RAIN...SMALL HAIL...GUSTY
WINDS...AND DANGEROUS LIGHTNING ARE POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:36 PM CSTSevere Thunderstorm WarningMAFCrane, Upton24 min
Mar 3, 5:01 PM CSTSevere Thunderstorm WarningMAFUpton44 min
Mar 3, 5:26 PM CSTSevere Thunderstorm WarningMAFMartin, Midland49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.